Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 276, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2016, 7:04 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2016, 7:04 PM MDT (01:04 UTC)
- Expired
- Jul 6, 2016, 7:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:49 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3965 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899
WUUS53 KGLD 070104
SVRGLD
COC125-KSC023-070130-
/O.NEW.KGLD.SV.W.0276.160707T0104Z-160707T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 730 PM MDT/830 PM CDT/
* AT 704 PM MDT/804 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 13
MILES NORTH OF BONNY RESERVOIR...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE...VERNON...IDALIA AND BEECHER ISLAND.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 212 AND 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 10183 3958 10193 3962 10223 3971 10238
3997 10234
TIME...MOT...LOC 0104Z 282DEG 41KT 3981 10217
HAIL...1.00IN
WIND...70MPH
$$
TL/JRM1 follow-up statement
722
WWUS53 KGLD 070120
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT WED JUL 6 2016
COC125-KSC023-070130-
/O.CON.KGLD.SV.W.0276.000000T0000Z-160707T0130Z/
YUMA CO-CHEYENNE KS-
720 PM MDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
MDT/830 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO
AND SOUTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
AT 719 PM MDT/819 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
WEST OF ST. FRANCIS...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 214 AND 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 10183 3958 10193 3967 10228 3983 10233
3996 10226
TIME...MOT...LOC 0119Z 282DEG 41KT 3977 10194
HAIL...1.00IN
WIND...70MPH
$$
TL/JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:05 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 6, 6:05 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Goodland KS 605 PM MDT WED JUL 6 2016 .SHORT TERM...(This evening through Thursday) Issued at 205 PM MDT Wed Jul 6 2016 Tonight...models bringing a weather disturbance and increase in 700- 300mb moisture into far eastern Colorado right now then move it quickly across the remainder of the area during the evening hours. Precipitable water values are quite a bit lower compared to yesterday so should have a bit less heavy rain/flash flood threat. Primary threats will be strong outflow winds and large hail. Winds veer to the northwest by sunrise Thursday morning across nearly all of the area as some cooler air moves in. Low temperatures range in the mid 50s to low 60s for far eastern Colorado and low to upper 60s (possibly 70) east of the CO/KS border...mildest in the Norton to Hill City areas. One item to watch is possibility of stratus moving in from the northeast reaching a line from Trenton to near Hill City. NAM most AGGRESSIVE while the GFS shows nothing of it. Thursday...outside of possible morning stratus across the far east should see a sunny sky. Northwest winds in the 10 to 15 mph range with a few higher gusts expected along with slightly cooler temperatures by some 5 degrees or so for many. Further south and east similar temperatures expected compared to today (Wednesday) if not a degree or two hotter. Currently have low to mid 90s for far eastern Colorado with mid to upper 90s east of the border. Could see a few century readings around Hill City. No precipitation expected. .LONG TERM...(Thursday night through Wednesday) Issued at 207 PM MDT Wed Jul 6 2016 The models are showing many days with precipitation/storms during the extended period. Beginning with Thursday night, it is expected to be dry due to the fairly zonal upper level flow, then a ridge begins to move in from the west. To note, the new model run of the European has some PoPs across portions of the CWA; but I am not sure that will play out to be correct, seeing that every other model has it dry. One thing on Thursday night into Friday is that a cold front is going to move over the CWA from the north and should dry the region out and bring cooler temperatures Friday. The ridge will begin to move into the CWA Thursday night/Friday and will stay over the region through Saturday; then another trough beings to move towards the area. Friday and Saturday are looking to be fairly similar with precipitation chances. On Friday, chances for precipitation will mainly be in the evening and overnight hours; with slight chances in the afternoon. The NAM shows an embedded shortwave at 700 mb that will move over the region with CAPEs around 2500-3000 J/kg, bulk shear up to 50 kts and 850-500 mb lapse rates at 7+ J/km will create a favorable environment for potential storm development. The GFS shows the precipitation more widespread in the overnight period. For Saturday, there could be some lingering precipitation in the morning due to the exiting shortwave but the main focus will be in the evening and overnight hours when another shortwave moves over the region. The GFS and European agree for the most part but the European has more widespread precipitation starting earlier around 00Z, whereas the GFS has it starting around 06Z. Overall though, CAPEs are 2500-3000 J/kg and 850-500 mb lapse rates are 7+ C/km (bulk shear is not impressive though), these will help with the potential for storm development over the region. Sunday, the ridge is starting to move east out of the region and a trough is starting to move towards the CWA from the northwest. As the trough gets closer it could bring some precipitation to the region in the afternoon and evening, but this all depends on the placement of the trough. The current model runs disagree on placement; the European is a little more progressive than the GFS which allows for some PoP chances earlier in the evening. Monday, could see some storms on the eastern side of the CWA as a frontal boundary moves over that area from the low pressure to the north. Timing and exact location for storm chances are still questionable at this time; it will primarily have to do with the placement of the low pressure. The GFS has it over east central Montana and the Euro has it more in northeast Montana; but both models have precipitation in the east at this time. Tuesday and Wednesday are up in the air at this point. This is because the GFS has the region dry but the European has PoP potential each day due to a ridge moving into the region a little quicker. The European also has shortwaves moving over the region allowing moisture from the Gulf of Mexico to move north into the area. Kept slight PoPs on Tuesday for now but will keep an eye on it. Temperatures are expected to drop Friday into the upper 80s to low 90s but will increase into the low to mid 90s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 605 PM MDT Wed Jul 6 2016 KGLD, vfr conditions expected through the period. A weather disturbance will move across the terminal in the 02z-04z timeframe bringing vcts. After 04z winds will steadily veer around to the southwest then west then northwest at speeds around 10kts. KMCK, vfr conditions expected from taf issuance through 10z. Above mentioned weather disturbance may impact the terminal 03z-05z timeframe with vcts and possibly -tsra with gusty outflow winds. After 08z winds steadily veer around to the west then northwest at speeds under 10kts. There is potential for cig/viz restrictions after 10z, but confidence not high and for now just have scattered clouds in the 300-500' range. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CLT AVIATION...DLF
Hazardous weather outlook, Jul 6, 10:35 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED JUL 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT WED JUL 6 2016 /1135 AM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE WEST THIS AFTERNOON AND EVENING PRODUCING STRONG TO POSSIBLY SEVERE THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 6, 2:43 PM MDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED JUL 6 2016
COZ091-062100-
KIT CARSON COUNTY CO-
243 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 300 PM MDT...
AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF THURMAN...OR 12 MILES NORTH OF FLAGLER...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3955 10315 3957 10294 3957 10280 3931 10281
3935 10316
TIME...MOT...LOC 2042Z 271DEG 26KT 3946 10313
007Special weather statement, Jul 6, 3:59 PM MDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 359 PM MDT WED JUL 6 2016 COZ090-062215- YUMA COUNTY CO- 359 PM MDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 415 PM MDT... AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF ECKLEY...OR 13 MILES SOUTHWEST OF WRAY...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VERNON AND HEARTSTRONG. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 241. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN COLORADO. LAT...LON 3983 10246 3994 10261 4014 10231 3996 10216 TIME...MOT...LOC 2158Z 237DEG 13KT 3994 10241 007
Special weather statement, Jul 6, 5:58 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT WED JUL 6 2016
COZ090-070045-
YUMA COUNTY CO-
558 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
645 PM MDT...
AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF ELBA...OR 17 MILES SOUTHEAST OF AKRON...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4029 10262 4010 10252 3994 10259 3988 10280
4030 10279
TIME...MOT...LOC 2358Z 241DEG 17KT 3997 10301
TL/JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:25 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 35 min |
| Jul 6, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Jul 6, 6:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 26 min |
| Jul 6, 7:11 PM MDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Jul 6, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 35 min |
| Jul 7, 5:44 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| Jul 6, 7:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 6, 8:07 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| Jul 6, 8:21 PM MDT | Special Weather Statement | GLD | Rawlins | 9 min |
| Jul 6, 8:32 PM MDT | Special Weather Statement | GLD | Rawlins | 13 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.